Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS North Platte, NE

March 27, 2004Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Mar 27, 2004, 10:20 AM CST for Frontier County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 10:20 AM CST (16:20 UTC)
Expired
Mar 27, 2004, 11:00 AM CST
In force
40 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 271620
SVRLBF
NEC063-271700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRONTIER COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1100 AM CST

* AT 1018 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 23 MILES SOUTH OF EUSTIS...OR ABOUT 23 MILES
  SOUTHWEST OF ELWOOD...AND MOVING NORTH AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EUSTIS BY 1045 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4029 10033 4023 10011 4067 9999 4067 10034

$$

DP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:02 AM CST, 7 hours 18 minutes earlier.

Area forecast discussion, Mar 27, 3:02 AM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
302 AM CST SAT MAR 27 2004

...FORECAST PROBLEM IS SHOWERS AND THUNDERSTORMS TODAY AND INTO
SUNDAY THEN TEMPERATURES...

.SHORT TERM...SHRA AND TSRA WILL MOVE OUT OF SD AHEAD OF THE COLD
FRONT AS THE SFC LOW TRACKS SE INTO CNTRL NE. BEHIND THE COLD
FRONT WINDS WILL SHIFT TO THE NW AND BE PRETTY GUSTY TILL LATE
AFTERNOON. AS OF RIGHT NOW WINDS DO NOT APPEAR TO BE STRONG ENOUGH
FOR AN ADVISORY BUT GUST NEAR 40 MPH WILL NOT BE OUT OF THE QUESTION
ESPECIALLY ACROSS NCNTRL NE. COLD FRONT WILL PUSH THROUGH THE CWA
BETWEEN 12Z AND 18Z. MID LEVEL FRONTOGENESIS BEHIND THE FRONT WILL
PRODUCE SOME LIFT AND ALLOW SHRA TO REMAIN ACROSS THE EASTERN HALF OF
THE CWA THROUGHOUT THE AFTERNOON. THIS LIFT WILL MOVE TO THE EAST AS
THE SFC LOW CONTINUES TO TRACK TO THE SOUTHEAST. SHRA WILL TAPER OFF
DURING THE EVENING ENDING IN MY 4 NORTHEAST COUNTIES BY MIDNIGHT.

UPPER LEVEL TROUGH MOVES THROUGH SATURDAY NIGHT THEN NW FLOW SETS
BACK UP SUNDAY MORNING BUT CLOUDS WILL BE SLOW TO VACATE. A WEAK
S/W MOVES THROUGH SUNDAY AND THIS COULD PROVIDE ENOUGH FORCING TO
PRODUCE SOME LIGHT SHRA SUNDAY AFTERNOON. NW FLOW WILL REMAIN
THROUGHOUT MOST OF NEXT WEEK BEFORE A RIDGE FINALLY BEGINS TO BUILD
IN BY THURSDAY OVER THE CWA. THIS RIDGE WILL PROVIDE QUIET WARM
WEATHER. TEMPERATURES WILL BE NEAR NORMAL SUNDAY THROUGH TUESDAY
BEFORE WARMER TEMPERATURES MOVE BACK INTO THE REGION ON WEDNESDAY AS
THE RIDGE STARTS TO BUILD. MUCH WARMER TEMPERATURES WILL BE SEEN ON
THURSDAY AS HIGHS ONCE AGAIN APPROACH THE 70S.

.LONG TERM...AFTER RIDGE AXIS MOVES THROUGH THURSDAY/FRIDAY A CLOSED
UPPER LOW WILL MOVE INTO THE 4 CORNER REGION. THIS IS SLIGHTLY
FASTER AND FURTHER NORTH THAN THE PREVIOUS RUN. NEW RUN BRINGING
IN A LOT OF RAIN INTO REGION SATURDAY MORNING. I DO NOT FEEL TOO
CONFIDENT ABOUT THAT AND SEE NO REASON TO SPEED UP FORECAST SO I
WILL LEAVE DRY THROUGHOUT THE EXTENDED. EXTENDED FORECAST LOOKS
PRETTY GOOD SO FEW CHANGES MADE MAINLY TO TEMPERATURES TO COOL
THINGS DOWN SLIGHTLY IN THE MIDDLE AND LATE NEXT WEEK.

&&

.SYNOPSIS...00Z H5 AND ANALYSIS HAS TROUGH STILL WEST OF THE
ROCKIES. NEGATIVELY TILTED RIDGE AXIS DOWNSTREAM OF THE TROUGH
SHOULD MAKE THIS SYSTEM SLOW TO MOVE. 03Z SFC ANALYSIS SHOWS SFC LOW
OVER NESTRN WY...NWSTRN SD...AND SWSTRN MT. COLD FRONT STARTING TO
MOVE THROUGH WY. ANOTHER AREA OF LOW PRESSURE AT THE SFC IS LOCATED
OVER KDEN. MOSAIC SHOWING SHRA AND TSRA MOVING NORTHEAST
OUT OF WYOMING AND FAR NWSTERN PANHANDLE INTO SD. A LOT OF
LIGHTNING ASSOCIATED WITH THESE TSRA. OTHER SHRA AND TSRA MOVING
NORTH NORTHEAST IN KANSAS.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAB
Hazardous weather outlook, Mar 27, 6:02 AM CST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
602 AM CST SAT MAR 27 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-281200-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
602 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS OR THUNDERSTORMS WILL OCCUR THIS MORNING FOR AREAS
WEST OF A LINE FROM VALENTINE TO BRADY TO CURTIS WITH A CHANCE FOR
SHOWERS INTO THE AFTERNOON. FOR AREAS EAST OF THIS LINE...OCCASIONAL
SHOWERS AND THUNDERSTORMS WILL PERSIST INTO THE AFTERNOON. ALTHOUGH
NO SEVERE WEATHER IS ANTICIPATED...PEA SIZE HAIL...BRIEF HEAVY RAIN
AND WIND GUSTS TO 40 MPH CAN BE EXPECTED WITH THE STRONGER STORMS.

A COLD FRONT MOVING THROUGH THE OUTLOOK AREA WILL TURN SOUTHERLY
WINDS TO THE NORTHWEST AS THE FRONT PROGRESSES. NORTHWEST WINDS WILL
OCCASIONAL GUST TO 35 MPH...ESPECIALLY FOR A FEW HOURS AFTER THE
FRONT PASSES BY.

THE SHOWERS WILL END BY LATE THIS AFTERNOON AS HIGH PRESSURE BUILDS
INTO THE OUTLOOK AREA FOR TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:52 AM CSTSevere Thunderstorm WarningLBFCuster68 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.